North Dakota, 2012

Hail in North Dakota, August 3, 2012

August 3, 2012 · NWS BIS · 2 events in 2 counties and zones

Severe Thunderstorm Watch number 553 was in effect during this event. A surface cold front pushing east across south central North Dakota brought widespread rainfall to much of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 553 was in effect during this event.

A surface cold front pushing east across south central North Dakota brought widespread rainfall to much of the state. Two reports of hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 12:22 PM CST, 1 hour earlier.

Area forecast discussion, Aug 3, 12:22 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
122 PM CDT FRI AUG 3 2012

.DISCUSSION...

AS OF 18 UTC...AN OCCLUDED FRONT WAS LOCATED FROM NEAR THE TURTLE
MOUNTAINS...EXTENDING SOUTHEAST TO JUST WEST OF MOBRIDGE SOUTH
DAKOTA. LIKELY ELEVATED THUNDERSTORMS HAVE BEEN DEVELOPING ALONG
THIS FRONT THROUGH THE MORNING ACROSS CENTRAL NORTH DAKOTA...WITH
A STRATIFORM REGION OF LIGHT TO MODERATE RAINFALL ACROSS THE NORTH
CENTRAL AND NORTHWEST ON THE BACKSIDE OF THE LOW. THERE IS STILL A
THREAT FOR SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY THIS
AFTERNOON...WITH GREATER BOUNDARY LAYER MOISTURE AND ERODING ML
CIHN WITH SUNNY SKIES. WOULD EXPECT A POTENTIAL INTENSIFICATION OF
CONVECTION ALONG THE OCCLUDED FRONT AS IT PROPAGATES EAST INTO A
MORE UNSTABLE ENVIRONMENT CHARACTERIZED BY ML CAPE VALUES NEAR
1500 J/KG AND DEEP LAYER SHEAR OF 30 KTS. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS...WITH LOCALLY HEAVY RAINFALL
POSSIBLE WITH PWATS NEAR 1.50 INCHES.

&&

.AVIATION...

FRONTAL BOUNDARY OVER CENTRAL NORTH DAKOTA CURRENTLY...WILL MOVE
EAST THIS AFTERNOON INTO EASTERN NORTH DAKOTA. WINDS WILL TRANSITION
TO NORTHWEST BEHIND THE FRONT AND GUST TO NEAR 30KTS NOW THROUGH
02Z. THE FRONTAL BOUNDARY WILL BE THE FOCUS FOR STRONG THUNDERSTORMS
CENTRAL INTO EAST THIS AFTERNOON AND EARLY EVENING. CONSIDERABLE
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE ACROSS WESTERN NORTH
DAKOTA IN THE PRESENCE OF LOW LEVEL MOIST SOUTHEAST FLOW OVER THE
FRONTAL BOUNDARY COMBINED WITH A STRONG MID LEVEL DISTURBANCE
APPROACHING THE NORTHERN PLAINS. VFR/MVFR EXPECTED AT TIMES AT
TERMINALS TODAY DUE TO THE PRECIPITATION. VFR EXPECTED ALL LOCATIONS
AFTER 03Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE..AYD
AVIATION...NH
Hazardous weather outlook, Aug 3, 4:17 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT FRI AUG 3 2012

NDZ001>004-009>012-017>022-031>035-040>046-041030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
517 AM CDT FRI AUG 3 2012 /417 AM MDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A CHANCE OF THUNDERSTORMS
TONIGHT. IT IS POSSIBLE THAT SOME STORMS COULD BE STRONG TO
SEVERE...BUT THE BETTER CHANCES THAT STORMS WOULD BE SEVERE IS TO
THE EAST - MAINLY FROM THE TURTLE MOUNTAINS AND RUGBY TO STEELE TO
WISHEK AND ASHLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...TUESDAY
NIGHT...AND AGAIN ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-023-025-036-037-047-048-050-051-041030-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
517 AM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A CHANCE OF THUNDERSTORMS
TONIGHT. IT IS POSSIBLE THAT SOME STORMS COULD BE STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...TUESDAY
NIGHT...AND AGAIN ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

JV

In the hours before

Special weather statement, Aug 3, 12:04 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 PM CDT FRI AUG 3 2012

NDZ012-013-020>023-034>036-031915-
MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-
KIDDER-
INCLUDING THE CITIES OF...TOWNER...RUGBY...CENTER...GARRISON...
MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE
104 PM CDT FRI AUG 3 2012

...STRONG THUNDERSTORMS OVER CENTRAL NORTH DAKOTA MOVING
NORTHEAST...

AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL NORTH DAKOTA...
EXTENDING FROM BISMARCK AND MANDAN THROUGH RUGBY...WILL CONTINUE
TO REDEVELOP AND MOVE NORTHEAST AT 30 MPH.

WINDS UP TO 30 MPH...PEA TO PENNY SIZE HAIL...OCCASIONAL
LIGHTNING...AND HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEINERT

The radar

The Bismarck radar (KBIS), 6 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Burleigh

When
August 3, 1:22 PM CST to 1:27 PM CST
Where
Burleigh County, 4.19 mi SE of (Bis)bismarck Muni A
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.730, -100.700

Hail, La Moure

When
August 3, 3:56 PM CST to 4:01 PM CST
Where
La Moure County, 0.84 mi SE of La Moure
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.340, -98.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390824, 390825.